Florida, 2007

Rip Current in Florida, October 22, 2007

October 22, 2007 · NWS MLB · 1 event in 1 county or zone

Rough surf produced rip currents in Brevard County.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Rough surf produced rip currents in Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 22, 9:08 AM EST, 52 minutes earlier.

Area forecast discussion, Oct 22, 9:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1008 AM EDT MON OCT 22 2007

.DISCUSSION...

CURRENT/TODAY...KXMR SOUNDING CAME IN VERY MOIST THIS MORNING WITH A
PWAT OF 2.44. LIGHT/MODERATE EAST/SOUTHEAST FLOW WILL CONTINUE
THROUGH TODAY IN THE LOW LEVELS. STEERING FLOW THIS AFTERNOON WILL
BE RELATIVELY WEAK AT 5 TO 10 MPH. SOME STORMS ACROSS THE NORTH
INTERIOR WILL BE CAPABLE OF DUMPING A COUPLE INCHES OF RAIN IN A
SHORT PERIOD. STILL EXPECT CONSIDERABLE CLOUDINESS WITH PERIODS OF
SUNSHINE IN SPOTS. CURRENT FORECAST PACKAGE IN GOOD SHAPE. NO
ANTICIPATED CHANGES TO ZONES OR GRIDS FOR THE MORNING UPDATE.

&&

.AVIATION...MORNING STRATUS SLOW TO BURN OFF NEAR TAF SITES NEAR
KLEE/KMCO/KDAB/KSFB...THOUGH THIS TREND SHOULD CONTINUE THE NEXT
COUPLE HOURS. SCT SHRA/TSRA DVLPNG THIS AFTN ACROSS NORTHERN &
INTERIOR TERMINALS WITH MAIN THREATS +RA AND DANGEROUS CLOUD TO
GROUND LIGHTNING. ISOLD ATLC SHRA TO AFFECT THE COAST FROM KDAB-KSUA
AFT 03Z.

&&

.MARINE...TODAY...EAST/SOUTHEAST WINDS 10-15 KTS WITH SEAS UP TO 4
FT OFFSHORE WITH A 6 SEC WAVE PERIOD. A MODERATE THREAT FOR RIP
CURRENTS EXISTS AT AREA BEACHES TODAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SEDLOCK/DECKER
Hazardous weather outlook, Oct 22, 3:35 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
435 AM EDT MON OCT 22 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
221900-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
435 AM EDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE AND SOUTHEAST LOW LEVEL WINDS COMBINED WITH DAYTIME
HEATING WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON...MAINLY ACROSS AREAS ALONG AND WEST OF THE INTERSTATE
FOUR CORRIDOR. THE MAIN THREATS WITH STORMS WILL BE ISOLATED HEAVY
RAINFALL AMOUNTS AROUND TWO INCHES AND CLOUD TO GROUND LIGHTNING
STRIKES. IF STORMS APPROACH YOUR AREA MOVE INDOORS.

...FLOOD IMPACT...
LOCALLY HEAVY RAIN MAY OCCUR WITH STORMS ACROSS NORTHERN INTERIOR
PORTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON...INCLUDING METRO
ORLANDO. REMEMBER TO NOT DRIVE ACROSS WATER COVERED ROADWAYS.

...RIP CURRENT IMPACT...
ONSHORE WINDS AND LONG PERIOD OCEAN SWELLS WILL CONTRIBUTE TO A
MODERATE RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES. IF
CAUGHT IN A RIP CURRENT SWIM PARALLEL TO THE BEACH UNTIL OUT OF
THE PULL OF THE CURRENT AND THEN SWIM BACK TO SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ONSHORE WINDS THE UPCOMING WEEK WILL ELEVATE THE RIP CURRENT RISK
AT THE BEACHES. THERE WILL BE A CHANCE FOR LIGHTNING STORMS EACH
AFTERNOON... MAINLY OVER INTERIOR SECTIONS. ONSHORE FLOW WILL
INCREASE FRIDAY THROUGH NEXT WEEKEND BUILDING SEAS ACROSS THE
ATLANTIC WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
October 22, 10:00 AM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 51 year old man drowned while trying to rescue a woman caught in a rip current at Cocoa Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2007-10-2251MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61039.